Skip main navigation

Side effect: allergic reactions

Helps the learner to recognise that allergic reactions can also be associated with insulin use
© University of Southampton

Allergic reactions to insulin are a rare occurrence. The first clue that these are occurring is if the insulin user experiences redness, swelling or itching at the injection site, soon after commencing insulin treatment. Sometimes, the site of injection can become lumpy within a few hours of insulin administration.

The reactions could occur as a response to a component in the insulin liquid, such as a preservative or a factor that seeks to delay the absorption of insulin, such as zinc.

Sometimes, using antihistamine tablets to suppress the immune system can help reduce the reaction, as can switching to a different insulin.

If these measures don’t work, review by an allergy specialist is advised for additional investigation. 

© University of Southampton
This article is from the free online

Understanding Insulin

Created by
FutureLearn - Learning For Life

Our purpose is to transform access to education.

We offer a diverse selection of courses from leading universities and cultural institutions from around the world. These are delivered one step at a time, and are accessible on mobile, tablet and desktop, so you can fit learning around your life.

We believe learning should be an enjoyable, social experience, so our courses offer the opportunity to discuss what you’re learning with others as you go, helping you make fresh discoveries and form new ideas.
You can unlock new opportunities with unlimited access to hundreds of online short courses for a year by subscribing to our Unlimited package. Build your knowledge with top universities and organisations.

Learn more about how FutureLearn is transforming access to education